FDA Safety Alert for Diabetes Drug Class

Share this content:
FDA: Safety Alert for Diabetes Drug Class
FDA: Safety Alert for Diabetes Drug Class

A safety review conducted by the Food and Drug Administration (FDA) has led to new warnings added to the prescribing information for sodium-glucose co-transporter 2 (SGLT2) inhibitors used to treat type 2 diabetes. 

SGLT2 inhibitors are a class of drugs that are approved for use with diet and exercise to lower blood sugar in adults with type 2 diabetes. Affected drugs in this class are canagliflozin, dapagliflozin, and empagliflozin.

The new labeling update includes information about the risks of ketoacidosis and serious urinary tract infections — both conditions which can lead to hospitalization. The Warnings and Precautions section also provides prescribing and monitoring recommendations.

TRENDING ON CPA: More than 75% of High School Heroin Users Started With Prescription Opioids 

In May 2015, the FDA issued a warning about the risk of ketoacidosis with SGLT2 inhibitors and alerting that it would be under continued investigation. A total of 73 cases of ketoacidosis were identified from the FDA Adverse Event Reporting System (FAERS) from March 2013 to May 2015 in patients with type 1 or 2 diabetes that were treated with SGLT2 inhibitors. SGLT2 inhibitors are not FDA-approved to treat patients with type 1 diabetes mellitus.

An additional 19 cases of urosepsis and pyelonephritis were identified from March 2013 to October 2014 that started as urinary tract infections with SGLT2 inhibitors. All patients were hospitalized and some required admission to the intensive care unit or dialysis to treat renal failure.

The FDA is requiring manufacturers to perform a required postmarketing pharmacovigilance study to analyze spontaneous reports of ketoacidosis in patients treated with SGLT2 inhibitors, including specialized follow-up to obtain additional data for up to 5 years. Patients are recommended to discontinue SGLT2 inhibitor use and seek medical attention if they experience any symptoms of ketoacidosis (eg, nausea, vomiting, abdominal pain, tiredness, trouble breathing).

Page 1 of 2
You must be a registered member of Clinical Pain Advisor to post a comment.